Arizona, 2018

Damaging Wind and Heavy Rain in Arizona, July 30, 2018

July 30, 2018 · NWS FGZ · 2 events in 2 counties and zones

Monsoon moisture remained over northern Arizona with strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture remained over northern Arizona with strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 2:49 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 30, 2:49 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
249 PM MST Mon Jul 30 2018

.SYNOPSIS...A generally mid-grade monsoonal pattern will continue
through the remainder of the week with daily afternoon chances for
thunderstorms, primarily across the higher terrain of northern
Arizona.

&&

.DISCUSSION...Scattered thunderstorms along the Mogollon Rim will
continue to advect southwestward through the remainder of the
afternoon. The main hazards will be lightning, small hail, and
localized flash flooding. Much drier air has filtered into the Four
Corners region with sunny skies being observed across most of Navajo
Nation and Hopi lands north of highway 264.

For Tuesday, another round of thunderstorms will develop along the
Mogollon Rim around midday, then drift south/southwestward during
the afternoon. Dry air will remain entrenched across the Four
Corners with another day of little to no activity over the Black
Mesa and Chuskas.

Wednesday through Friday, steering flow will become more westerly
over northern Arizona as 850mb-300mb layer anticyclonic flow
becomes centered over south-central Arizona. A mid-grade monsoonal
diurnal pattern of thunderstorms initiating along the Mogollon
Rim around midday, then drifting east based off the forecast
steering flow is expected.

The medium range models are hinting at some drying over northern
Arizona by the weekend as a little stronger westerly flow aloft dips
into northern Arizona. This would shunt monsoonal moisture farther
east into New Mexico. For now showed a decreasing trend in POPS
during the weekend, but still kept low-end chance in for areas along
the Mogollon Rim. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms south of a Grand Canyon-Flagstaff-Show Low line
will move slowly toward the southwest. Wind gusts in excess of 40
mph possible in the vicinity of storms. Activity diminishing after
02Z. Another round of scattered thunderstorms are forecast to
develop along the Mogollon Rim after 18z Tuesday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For today through Wednesday...look for scattered to
numerous thunderstorms from the Mogollon Rim and White Mountains
region southward, with isolated storm coverage further north. Storms
most prevalent from late morning through sunset. High temperatures 5
to 10 degrees above normal across the further north locations.

Thursday through Saturday...monsoon moisture will spread across
all portions of Arizona. The result, an increasing chance for
storms across northeast Arizona. Expect near normal temperature
and relative humidity values for early August.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 30, 12:19 PM MST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1219 PM MST MON JUL 30 2018

AZZ011-014-040-302000-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
1219 PM MST MON JUL 30 2018

...STRONG THUNDERSTORM NEAR HOUCK THROUGH 100 PM MST...

At 1217 PM MST, Doppler radar was tracking a strong thunderstorm near
Houck, or 28 miles northwest of Zuni Pueblo, moving southeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Houck and Sanders. I-40 between Sanders and Houck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3508 10932 3529 10941 3540 10922 3523 10905
      3519 10904
TIME...MOT...LOC 1917Z 328DEG 14KT 3529 10928

TPS
Special weather statement, Jul 30, 1:48 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
148 PM MST MON JUL 30 2018

AZZ016-018-302130-
Northern Gila County-Eastern Mogollon Rim-
148 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
230 PM MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Carrizo, or 28 miles southeast of Forest Lakes, moving
southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila and Navajo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3404 11055 3398 11045 3385 11053 3395 11071
TIME...MOT...LOC 2047Z 036DEG 7KT 3399 11054

TPS
Special weather statement, Jul 30, 2:12 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST MON JUL 30 2018

AZZ018-302200-
Northern Gila County-
212 PM MST MON JUL 30 2018

...SEVERE THUNDERSTORM SOUTH OF CARRIZO MOVING SLOWLY SOUTH THROUGH
300 PM MST...

At 211 PM MST, Doppler radar was tracking a strong thunderstorm over
Carrizo, or 23 miles southwest of Show Low. This storm is
moving south at 5 to 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11032 3383 11034 3392 11047 3400 11030
      3395 11021 3380 11030
TIME...MOT...LOC 2111Z 029DEG 2KT 3397 11029

TPS
Special weather statement, Jul 30, 2:16 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
216 PM MST MON JUL 30 2018

AZZ016-018-302200-
Northern Gila County-Eastern Mogollon Rim-
216 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
300 PM MST...

At 215 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Young, or 22 miles south of Forest Lakes, moving
southwest at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila and Navajo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11078 3401 11066 3383 11064 3393 11091
TIME...MOT...LOC 2115Z 026DEG 6KT 3401 11075

TPS
Special weather statement, Jul 30, 3:52 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
352 PM MST MON JUL 30 2018

AZZ008-037-302330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
352 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 430 PM
MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm over
Kirkland and Skull Valley, or 20 miles southwest of Prescott Valley,
moving southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wilhoit, Skull Valley and Kirkland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3459 11276 3451 11255 3428 11267 3441 11294
TIME...MOT...LOC 2251Z 033DEG 11KT 3445 11273

KD
Special weather statement, Jul 30, 4:21 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
421 PM MST MON JUL 30 2018

AZZ016-018-302345-
Northern Gila County-Eastern Mogollon Rim-
421 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
445 PM MST...

At 420 PM MST, Doppler radar was tracking strong thunderstorms near
Pine and Strawberry, or 9 miles northwest of Payson. This storm was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Payson, Flowing Springs, Mesa Del Caballo, Geronimo Estates, Freedom
Acres, Pine, Strawberry, East Verde Estates, Houston Mesa Campground,
Water Wheel Burn At Houston Mesa Rd-
S, Tonto Natural Bridge State Park, Beaver Valley and Water Wheel
Burn At Houston Mesa Rd-N.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3447 11151 3434 11125 3418 11137 3432 11163
TIME...MOT...LOC 2320Z 033DEG 4KT 3431 11148

KD

The radar

The Flagstaff radar (KFSX), 96 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
July 30, 6:00 PM MST
Where
Yavapai County, 1.34 mi ESE of Bumble Bee to 4.43 mi NW of Canyon
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.190, -112.130

A peak wind gust of 70 MPH was observed at the Sunset Point RAWS. The time was estimated.

Heavy Rain, Apache

When
July 30, 6:30 PM MST to 7:15 PM MST
Where
Apache County, 134.45 mi W of Mc Nary to 124.21 mi W of Mc Nary
Reported by
Public
Coordinates
34.114, -112.199

Heavy rain caused a mud slide that closed the south bound lanes of I-17 south of Sunset Point Rest Area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781587, 781590.